Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 331, NWS Morristown, TN

October 9, 2009Monroe County, Polk County, Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Oct 9, 2009, 9:12 PM EDT for Monroe County, Polk County, Tennessee; Cherokee County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2009, 9:12 PM EDT (01:12 UTC)
Expired
Oct 9, 2009, 9:45 PM EDT
In force
33 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 141 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 4:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1365 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 100112
SVRMRX
NCC039-TNC123-139-100145-
/O.NEW.KMRX.SV.W.0331.091010T0112Z-091010T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
912 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 945 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF DUCKTOWN...AND
  MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  CHEROKEE...MONROE AND POLK COUNTIES...INCLUDING THE FOLLOWING
  LOCATIONS... DUCKTOWN...TURTLETOWN...VIOLET...HIAWASSE DAM AND
  UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3499 8454 3514 8469 3527 8454 3527 8452
      3533 8444 3534 8440 3539 8441 3551 8426
      3499 8399
TIME...MOT...LOC 0111Z 243DEG 45KT 3506 8450

$$
DGS
2 follow-up statements
000 
WWUS54 KMRX 100122
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
922 PM EDT FRI OCT 9 2009

NCC039-TNC123-139-100145-
/O.CON.KMRX.SV.W.0331.000000T0000Z-091010T0145Z/
CHEROKEE NC-MONROE TN-POLK TN-
922 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR POLK...MONROE AND CHEROKEE COUNTIES...

AT 921 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TURTLETOWN...OR 7
MILES NORTH OF DUCKTOWN...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  HOT HOUSE...COKER CREEK...MOUNT VERNON...VIOLET...HIAWASSE DAM...
  TELLICO PLAINS AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3500 8446 3510 8449 3518 8459 3525 8455
      3533 8444 3534 8440 3539 8441 3551 8426
      3499 8399
TIME...MOT...LOC 0122Z 243DEG 45KT 3513 8435

$$
000 
WWUS54 KMRX 100130
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT FRI OCT 9 2009

NCC039-TNC123-139-100145-
/O.CON.KMRX.SV.W.0331.000000T0000Z-091010T0145Z/
CHEROKEE NC-MONROE TN-POLK TN-
930 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR POLK...MONROE AND CHEROKEE COUNTIES...

AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR VIOLET...OR 10 MILES
NORTHEAST OF DUCKTOWN...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  VIOLET...HIAWASSE DAM...TELLICO PLAINS AND UNAKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.


&&

LAT...LON 3500 8442 3514 8436 3527 8444 3532 8442
      3534 8440 3539 8438 3551 8426 3499 8399
TIME...MOT...LOC 0130Z 243DEG 45KT 3515 8423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:20 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 9, 7:20 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI OCT 9 2009

.AVIATION...BIGGEST ISSUS NOW IS POTENT COLD FRONT LYING
SOUTHEAST-NORTHWEST IN TENNESSEE VALLEY. WINDS ALONG CUMBERLAND
PLATEAU HAVE SHIFTED TO NORTHWEST. WINDS OUT AHEAD STILL
SOUTHWESTISH AND GUSTY. LINE OF STRONG TO SEVERE THUNDERSTORMS
APPEAR ALONG THE FRONT AND ARE PRODUCING HIGHLY VARIABLE GUSTY WINDS
WITH FREQUENT LIGHTNING AND HEAVY RAIN.

EXPECT THIS FRONT TO MOVE SLOWLY THROUGH THE AREA AND WINDS CHANGE
DIRECTION GRADUALLY OVER NIGHT. HAVE PUT TEMPO TSTMS WITH GUSTY
WINDS IN ALL TAFS AND LOWERED VISBY/CIGS TO MVFR. CONFIDENCE
MODERATE TO LOW ABOUT THOSE AND MAY NEED TO AMEND DOWN, DEPENDING ON
SITUATION.

TORNADO WATCH IN EFFECT AT ALL SITES. POTENTIAL EXISTS FOR A TORNADO
WITH ANY THUNDERSTORM THROUGH ABOUT 10 PM EDT.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
     FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
     ZONES: LEE...RUSSELL...WASHINGTON...WISE.

&&

BB
Hazardous weather outlook, Oct 9, 5:00 AM EDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT FRI OCT 9 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS
AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS.
STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND
ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS.
BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE
THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, Oct 9, 8:10 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SW WHITWELL           35.19N 85.53W
10/09/2009                   MARION             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN NEAR WHITWELL. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:27 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     RICEVILLE               35.38N 84.70W
10/09/2009  M58.00 MPH       MCMINN             TN   TRAINED SPOTTER

            58 MPH GUST MEASURED IN RICEVILLE. REPORTED BY SPOTTER.

0810 PM     TSTM WND DMG     RICEVILLE               35.38N 84.70W
10/09/2009                   MCMINN             TN   TRAINED SPOTTER

            SEVERAL TREES AND POWERLINES DOWN IN RICEVILLE. REPORTED
            BY SPOTTER.

&&

FERRELL
Local storm report, Oct 9, 8:36 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
836 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     3 SW OLIVER SPRINGS     36.01N 84.37W
10/09/2009                   ROANE              TN   AMATEUR RADIO

            ONE TREE DOWN ON MAHONEY ROAD. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:50 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     1 SE JACKSBORO          36.32N 84.18W
10/09/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            ONE TREE DOWN NEAR JACKSBORO. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 8:59 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
859 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND DMG     6 WNW TAZEWELL          36.49N 83.68W
10/09/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE ACROSS THE WESTERN HALF OF
            THE COUNTY. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, Oct 9, 9:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
908 PM EDT FRI OCT 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     LOUDON                  35.74N 84.36W
10/09/2009                   LOUDON             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:21 PM EDTSevere Thunderstorm WarningMRXPolk54 min
Oct 9, 8:36 PM EDTTornado WarningMRXBlount, Monroe39 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.